Cortisone shots made tennis elbow worse


Q. I suffered with tennis elbow in both arms for more than a year. It is no joke and quite painful.

I found cortisone shots made the pain worse. How is that possible?

A. Cortisone injections are a common treatment for joint pain such as tennis elbow (lateral epicondylitis in doctor-speak). Although such shots can often provide some immediate relief, there is evidence that the benefits fade over time.

In an Australian meta-analysis of 12 international studies, corticosteroid injections resulted in more pain than other treatments (including placebo) after six months (Lancet online, Oct. 22, 2010). More recently, a Norwegian study found that steroid injections eased discomfort at six weeks, but produced no significant difference from placebo at 12 weeks, and by 26 weeks had led to worsening of symptoms (BMC Musculoskeletal Disorders online, May 20, 2015). Most people with tennis elbow recover within a year regardless of the treatment.

Q. I had cold sores for 30 years before I found a solution. You recently mentioned L-lysine, but it didn’t work for me. Summer sunburns, icy-cold winters and a stressful job all brought cold sores on frequently.

Many dermatologists through the years prescribed things that did not work. When I complained to my internist, he said I needed Valtrex. It’s usually prescribed for genital herpes, and the generic name is valacyclovir.

For the past 10 years, I have taken Valtrex when I feel a tingling coming on. I’ve not had a cold sore since getting that prescription.

A. Cold sores (herpes labialis) are caused by a virus, herpes simplex virus type 1 (HSV-1). That’s why a medicine that treats genital herpes (HSV-2) also is quite effective for cold sores. Thank you for sharing your success.

Q. Because of a total cholesterol level of 200, I was put on simvastatin for 18 months. I couldn’t understand why I had trouble going up stairs. I had shocklike aches and pains in my legs that would make me jump just sitting watching TV.

I was then diagnosed with diabetes. My blood sugar was 499, and my HbA1c hit 12, which is way too high. With diet and medication, I was able to bring my glucose levels back toward normal. I wonder if the diabetes epidemic is partly caused by statins.

My doctor switched me to a different statin, saying that it probably would not affect me. It did. I cannot tolerate these drugs, so what else can I do?

A. Muscle pain and weakness are potential complications of statins. Some people also develop diabetes or have a hard time controlling blood sugar on such drugs.

A cholesterol level of 200 is no longer considered a tipping point for treatment unless there are other risk factors. We are sending you our “Guide to Cholesterol Control and Heart Health” with many other options for improving your odds.

A Mediterranean-type diet has been shown to be at least as good as statins in preventing death from heart attacks (European Society of Cardiology annual meeting, Rome, Italy, Aug. 28, 2016). Please discuss the new research with your doctor.

2016 King Features Syndicate, Inc.

More like this from vindy.com

Subscribe Today

Sign up for our email newsletter to receive daily news.

Want more? Click here to subscribe to either the Print or Digital Editions.